Colorado, 2021Damaging Winds in Colorado, May 21, 2021
May 21, 2021 · NWS BOU · 2 events in 2 counties and zones
Severe thunderstorms produced very strong winds over east central Morgan and north central Logan counties. Peak winds gusts ranged from 65 to 80 mph, and downed power lines around the towns of Brush and Hillrose.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced very strong winds over east central Morgan and north central Logan counties. Peak winds gusts ranged from 65 to 80 mph, and downed power lines around the towns of Brush and Hillrose.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 21, 2:23 PM MST, 3 hours 22 minutes earlier.
Area forecast discussion, May 21, 2:23 PM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
323 PM MDT Fri May 21 2021
.SHORT TERM...(This evening through Saturday)
Issued at 323 PM MDT Fri May 21 2021
We're still expecting strong to severe storms to develop over the
eastern part of the plains on the redeveloping dryline over the
next few hours. The area from east of Limon to north or northwest
of Sterling looks like it's almost warm/moist enough to break the
cap. CAPEs in this area are 1000-1500 J/kg. The wind profile will
favor large hail while the background 30 knots or so of low level
flow will make it easier to get severe wind gusts as well. A
tornado can't be ruled out but once again some deviant motion
would likely be required as there's even less environmental
helicity than yesterday. Storms should race northwards and while
there may be a couple of nice focal points to start with, the
environment will likely become messier with time and more likely
to have linear or cluster types than quasi-supercells. There will
likely still be enough CAPE/shear for large hail through early
evening then later it should be mostly a wind threat as the low
level flow stays brisk even as the convection weakens. The latest
HRRR shows some redevelopment just after sunset. It seems possible
for there to be some refocus at some point but I wouldn't count
on any of the detail.
Meanwhile, the surface pressure falls near Denver delayed the
south wind's arrival, but it has spread across most of the city
now. There's still a battle going on up against the foothills
around Broomfield which will likely continue. Eventually the
northerly winds will wind, but this evening we'll see conflicting
forcing from the decreasing flow off the ground, the tendency for
southerly drainage winds over most of the city, and a larger
tendency for northerly winds as the synoptic pressure falls should
shift out onto the plains a bit.
By morning the cooler but moist air should have pushed southward
across Denver. We prefer the models that are more aggressive with
this, pushing it well south past Colorado Springs. This scenario
keeps the area from Denver northwards too cool for surface based
convection most of the day with northeast to east low level winds.
The GFS is really aggressive with this and suggests the area will
be capped all day, with a high in the mid 60s in Ft Collins.
We're not ready to go all the way with that solution and are still
concerned with an intermediate solution that would be just warm
enough and moist enough for the upslope winds to trigger late
afternoon or evening convection that could be anchored or
repetitive over the foothills presenting a flash flood threat.
The convergence area south and southeast of Denver should be the
focus for strong to severe convection Saturday afternoon. Models
suggest this activity would likely start in El Paso and Elbert
counties and then stream northward. How far north depends on the
strength of the cool air surge, though the area east of Denver
could be recharging as the plains southerlies push richer air into
that area during the afternoon and early evening. There's a lower
threat of strong storms up along the northern border, though it
will be moist enough that there is some threat if it gets warm
enough. For temperatures, we've gone toward the cooler end of
guidance across most of the area, but not as cold as the frigid
GFS north of Denver.
.LONG TERM...(Saturday night through Friday)
Issued at 323 PM MDT Fri May 21 2021
A few severe storms with high winds and large hail will likely
continue to race north/northeast across the plains Saturday
evening. A couple showers and thunderstorms may also linger across
the mountains and I-25 Corridor for a few hours in the evening
due to sufficient instability, mid level moisture, and weak
synoptic scale forcing. However, the primary severe threat should
be pushing farther east, driven by the low level (untapped)
instability axis. Some of these showers and storms may even linger
past the midnight hour thanks to the above mentioned factors.
Sunday will likely bring another severe storm threat, this time
shifting farther east across the plains versus tomorrow. Timing
will be everything here, with the latest models in fair agreement
driving a well pronounced dryline east across the plains and
roughly reaching a Sterling to Akron line by early to mid
afternoon. Anywhere along and east of that line will see MLCAPE
near 1500-2000 J/kg, coinciding with bulk shear at a whopping
45-60 knots. Hodographs are close to straight-line, with some
curvature and effective Storm Relative Helicity (SRH) near 100
m2/s2. That said, a deviating storm to the east/northeast would
support a rapid increase in SRH and larger tornado threat.
Otherwise, very high winds and damaging/destructive hail would be
the primary storm threats. Models can sometimes be too fast with
the dryline, so will also watch this for any potential slowing and
thus threat somewhat west of the above mentioned Sterling to
Akron line. We do have higher confidence that the I-25 corridor
and points west through the mountains will be dry, in fact - very
dry, as the deep dry slot and downslope drying ensue the short
wave/dryline passage.
We'll then see mostly dry conditions persist Monday and Tuesday.
By Wednesday through the latter half of next week, we should begin
to see more convective activity and stronger storms as MLCAPE
builds and weak troughing is advertised by operational and
ensemble averages.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 323 PM MDT Fri May 21 2021
VFR through tonight with strong south winds at KDEN/KAPA gusting
in the 30 to 40 knot range and 20 to 30 knot south to southeast
winds at KBJC. These winds will gradually decrease this evening.
Sunday morning winds are expected to become northerly, then more
easterly Sunday afternoon. Scattered thunderstorms are expected
Sunday afternoon with a chance of wind shifts with gusts to 40
knots and localized MVFR conditions. Instrument approaches to KDEN
may be needed after 18z due to ceilings and the thunderstorms.
&&
.HYDROLOGY...
Issued at 323 PM MDT Fri May 21 2021
Scattered showers and isolated thunderstorms will be possible
over the mountains this evening. Brief heavy rain will be
possible. However, storms will be moving very quickly and will
keep the flash flood threat low.
On Saturday, moisture will increase but instability will be
limited. If thunderstorms do develop over the foothills burn
areas, heavy rain is possible. Storms are expected to be moving,
but there would be potential for enough rain to cause flooding.
Areas west of the divide will have a lower threat as storms should
be moving faster. The main threat would be in the late afternoon
through mid evening.
A much drier airmass will develop across the mountains and
foothills Sunday, with only a slight chance of a passing light
shower over the burn areas. The far northeast corner of the state
could still see locally heavy rain due to strong/severe storms.
Drier weather should persist Monday and Tuesday, with scattered
storms entering the picture again for Wednesday into the latter
half of next week.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Gimmestad
LONG TERM...Barjenbruch
AVIATION...Gimmestad
HYDROLOGY...Gimmestad/Barjenbruch
Hazardous weather outlook, May 21, 10:24 AM MST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1124 AM MDT Fri May 21 2021
COZ030>051-221730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1124 AM MDT Fri May 21 2021
...WINDY THIS AFTERNOON WITH SEVERE STORMS NEAR THE EASTERN
BORDER...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
Strong winds will develop this afternoon on the plains and over
the mountains south of Interstate 70. Gusts of 40 to 55 mph will
be common. The strongest winds will likely be south and southeast
of Denver. Thunderstorms will develop near the eastern border and
move from south to north through the evening. Some of these
storms could be severe with large hail up to 2 inches in diameter
and wind gusts to 75 mph possible. The main threat is east of a
line from Sterling to Limon between 5 and 9 PM.
Some weaker showers and thunderstorms will develop over the
mountains in the late afternoon and early evening. Brief wind
gusts to 60 mph are possible with a few of these storms. The
severe threat will end by late evening, but a few weaker showers
or storms may linger overnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered afternoon and evening thunderstorms are expected
Saturday. Some of these storms may be severe across the plains,
with the greatest threat east and southeast of Denver. Large hail
and damaging winds are the primary threats, though an isolated
tornado is also possible. Brief heavy rain is possible, though the
fast storm motion will limit the flood threat.
Severe thunderstorms can again be expected on Sunday, but this
time more focused over the eastern plains, roughly along and east
of a Sterling to Akron line. Those storms will be developing along
a well pronounced dryline which is expected to sweep east across
the area during the afternoon. Behind that, including the I-25
Corridor and mountains, mostly dry conditions will prevail.
Monday through Thursday of next week will be drier with near
normal temperatures, though afternoon and evening storms will
begin increasing Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight. However
any severe weather reports of large hail or damaging winds would
be appreciated.
Gimmestad/Barjenbruch
In the hours before
Special weather statement, May 21, 4:30 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Denver CO
530 PM MDT Fri May 21 2021
COZ047-220000-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
530 PM MDT Fri May 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
600 PM MDT...
At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Point, or 40 miles north of North La Junta, moving north
at 65 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Karval, Boyero and Wild Horse Point.
LAT...LON 3903 10366 3901 10316 3852 10330 3852 10358
TIME...MOT...LOC 2330Z 183DEG 57KT 3858 10344
DIRENZO
Thunderstorm Wind, Morgan
- When
- May 21, 5:45 PM MST
- Where
- Morgan County, 1.38 mi S of Snyder
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -103.580
Intense thunderstorm winds downed power lines around the towns of Brush and Hillrose.
Thunderstorm Wind, Logan
- When
- May 21, 6:45 PM MST
- Where
- Logan County, 5.41 mi WNW of Padroni
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.790, -103.270
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Puerto Rico, May 21 to 23, 2021$12,000 · 1 in hail · 13 events
- Dust Storm and High Wind in Arizona, May 21, 202159 kt wind · 7 events
- Hail and Damaging Wind in Colorado, May 21, 20211 in hail · 4 events
- Hail in Nebraska, May 21, 20211.75 in hail · 4 events
- Hail and Damaging Winds in New Mexico, May 21, 202170 kt wind · 3 events
- Heavy Snow in Nevada, May 21 to 22, 20212 events
- Heavy Snow in Colorado, May 21, 20211 event
- Damaging Wind in South Dakota, May 21, 202156 kt wind · 1 event
- Flood in Oklahoma, May 21 to 24, 20211 event
- Winter Weather in Idaho, May 21, 20211 event
- Wildfire in Florida, May 21, 20211 event
- High Wind in Utah, May 21, 202154 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953721, 953722.